I had an aortic valve replacement on April 14th. About a month afterward I developed severe edema in my right foot and now it's in both feet and lower legs. What could be causing this, and how can it be remedied? I've been taking diuretics daily for over a month with no visible improvement. Neither my cardiologist nor internist has an explanation. They have tested me and ruled out fluid in lungs and blood clots.
It sounds like your doctors ruled out the possibility of heart failure due to valve malfunction and blood clots in the legs. Were any of your lower extremity veins taken out during surgery for a possible bypass surgery. If so, this could potentially explain the lower extremity swelling, which will resolve over time. If not, I would make sure that the kidney and liver functions are normal. This can be done with a simple blood test, and may have already been done. If, there are no identifiable causes, I would then suggest that this is post-operative edema and treat it conservatively with diuretics (as you are) and support stockings which can be ordered by your doctor or obtained over the counter at a local pharmacy.
My husband had this problem and they had him wear the elastic support stockings, which did the trick, and he only wore them for about a month. It's not good to have this blood pooling in your ankles, push your doctors for answers, especially since it is getting worse. Stop the diuretics, they are of no use with this. The pooling of blood increases your risk of embolism, so make them address this issue. Best of luck!
I am living with something similar but in the left leg only. I had a Doppler study of the veins which was negative for blood clots. That test was followed by a 3 phase bone scan which found no fracture, no infection, no evidence of charcot arthropathy (do not look this up; the pictures will give you nightmares). It was concluded that I have venous insufficiency (pooling of blood in left foot).
I was instructed to elevate my foot above heart level twice a day for 20-30 minutes and place an ice bag on it, and wear a tube grip (tight sock) daily.
Although I am a CHF patient, it was first believed that the foot condition was a by-product of diabetes which I am also afflicted with, thanks to the medications I've been given. The final diagnosis in my case doesn't feel right but I've nothing else to go on for now.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.